Jump to content
In this section we have spot diagnoses posted on a daily basis since June 2010, now over 1700! You can review the archived cases and read the suggested diagnoses by users and the final comment by Dr Uma Sundram, the Editor-in-Chief and main spot diagnosis host. Case are uploaded each week day by 10 a.m. UK time with the correct diagnosis will generally be posted at 8 p.m. UK time. Why not view the most recent spot diagnosis and proffer a diagnosis?

Case Number : Case 2686 - 22 October 2020 Posted By: Saleem Taibjee

Please read the clinical history and view the images by clicking on them before you proffer your diagnosis.
Submitted Date :
   (0 reviews)

50M, Widespread rash. On etanercept for seronegative arthritis.


  Report Record

User Feedback


Richard Logan

Posted

Looking at the clinical photos I thought we might be dealing with a case of paradoxical psoriasis induced by an anti-TNF drug.  However, the histology is all dermal with no epidermal involvement. I can't decide whether I would call this histiocytoid Sweet's syndrome, or small vessel (leukocytoclastic) vasculitis. The vessels are clogged with inflammatory cells but there is little in the way of fibrin deposition.  Another paradox here is that histiocytoid Sweet's syndrome has been reported to be successfully treated with anti-TNF drugs.

Share this comment


Link to comment
Share on other sites

Me also thought of HSS. Agree with Richard. 

Share this comment


Link to comment
Share on other sites

Saman Fatah

Posted (edited)

Histiocytoid Sweet syndrome, good quality clinical photos. Unlikely to be Etanercept induced.

It would be interesting to see MPO/CD68/other premature granulocytic markers as they can highlight the amount of the neutrophilic dermal infiltrate more easily compared to what is perceived through H&E alone.

Because of age/male gender one has to be vigilant about MDS as in some cases the neutrophilic disease precede the haematological neoplasms by a substantial amount of time. A chronic relapsing-remitting course is not uncommon as well. 

Edited by Saman Fatah
Add extra comment

Share this comment


Link to comment
Share on other sites

Meenakshi Batrani

Posted (edited)

Apart from histiocytoid Sweet's, I would also consider interstitial granulomatous dermatitis- TNF-α Inhibitors are implicated in causing IGD. 

Deng A, Harvey V, Sina B, et al. Interstitial Granulomatous Dermatitis Associated With the Use of Tumor Necrosis Factor α Inhibitors. Arch Dermatol. 2006;142(2):198–202.

 

Edited by Meenakshi Batrani

Share this comment


Link to comment
Share on other sites

Victor Delgado

Posted

HSS vs. Neutrophilic Granulomatous Dermatitis. Dear Dr @Saleem Taibjee, could you please explain how is your interpretation of this IHC stains. Tks.

Share this comment


Link to comment
Share on other sites

Saleem Taibjee

Posted

Well you made easy work of an uncommon and difficult diagnosis: Histiocytoid Sweets.

There are a few pertinent points.

This patient whom I am still looking after has more of a grumbling, relapsing/remitting Sweets. Saman alludes to this chronic subtype. This is distinct from the more acute presentation, and in which pyrexia and neutrophilia may be absent.

With regard to the utility and interpretation of the immunohistochemistry, a pertinent paper about histiocytoid Sweets is Requena L, et al. Arch Dermatol 2005;141:834-42. In that paper the authors include a helpful table (see below) summarising immunostains which may help differentiate the immature ‘histiocytoid’ myeloid cells from true histiocytes/monocytes. I was intrigued by the different CD68 antibodies available, and how they might be used in this context. But in this case, there appears to be substantial staining with both the KP1 (CD68) and PGM1 (CD68). So I'm still none the wiser. Perhaps there are both immature myelocytes and true histiocytes within the infiltrate in this case. Regardless, the presence of karyorrhexis was a definite helpful clue to Sweets here.

As Richard points out, anti-TNF agents are a listed treatment for Sweets. But interestingly Sweets can itself be drug-induced, and anti-TNF agents are in the list of associated drugs. However, this patient had been on etanercept for a long time prior to the onset of the rash, and despite stopping the medication temporarily, there was no apparent benefit. But it is a prompt to remember possible drug causes (e.g. Carbamazepine Furosemide Hydralazine Co-trimoxazole Abacavir Azathioprine Olfloxacin Doxycycline Clindamycin Minocycline Bortezomib Lenalidomide  Imatinib Nilotinib Etanercept GCSF Radiocontrast Some vaccines OCP Isotretinoin Nitrofurantoin Diazepam Clozapine Celecoxib Ketoconazole Azacitidine Omeprazole Mitoxantrone Vemurafinib Ipilumumab Interferon).

As Saman points out, it is important to exclude associated haematological disorders such as myelodysplasia. This patient has a preceding diagnosis of myelodysplasia (which I deliberately chose to omit from the clinical information provided) and remains under regular haematology follow-up.

neutrophils vs histiocytes immuno.jpg

Share this comment


Link to comment
Share on other sites



Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...

×
×
  • Create New...